Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 106, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2021, 8:22 PM MDT for Yuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2021, 8:22 PM MDT (02:22 UTC)
- Expired
- May 29, 2021, 8:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
754 WUUS53 KGLD 300222 SVRGLD COC125-300245- /O.NEW.KGLD.SV.W.0106.210530T0222Z-210530T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 822 PM MDT Sat May 29 2021 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southeastern Yuma County in northeastern Colorado... * Until 845 PM MDT. * At 821 PM MDT, a severe thunderstorm was located 14 miles northwest of Bonny Reservoir, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southeastern Yuma County, including the following locations... Beecher Island and Idalia. This includes Highway 385 between mile markers 218 and 234. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3968 10234 3978 10247 3996 10226 3983 10205 TIME...MOT...LOC 0221Z 223DEG 15KT 3977 10234 HAIL...1.00IN WIND...<50MPH $$ JN
2 follow-up statements
202 WWUS53 KGLD 300231 SVSGLD Severe Weather Statement National Weather Service Goodland KS 831 PM MDT Sat May 29 2021 COC125-300245- /O.CON.KGLD.SV.W.0106.000000T0000Z-210530T0245Z/ Yuma CO- 831 PM MDT Sat May 29 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR SOUTHEASTERN YUMA COUNTY... At 831 PM MDT, a severe thunderstorm was located 14 miles northwest of Bonny Reservoir, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Beecher Island. This includes Highway 385 between mile markers 218 and 234. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3971 10229 3980 10243 3996 10226 3983 10205 TIME...MOT...LOC 0231Z 223DEG 15KT 3980 10230 HAIL...1.00IN WIND...<50MPH $$ JN
853
WWUS53 KGLD 300235
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
835 PM MDT Sat May 29 2021
COC125-300245-
/O.EXP.KGLD.SV.W.0106.000000T0000Z-210530T0245Z/
Yuma CO-
835 PM MDT Sat May 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY WILL
EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3971 10229 3980 10243 3996 10226 3983 10205
TIME...MOT...LOC 0235Z 223DEG 15KT 3981 10229
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:57 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 29, 4:57 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 457 PM MDT Sat May 29 2021 .SHORT TERM...(This evening through Sunday) Issued at 320 PM MDT Sat May 29 2021 At the start of the short term period, the CWA lies underneath an upper air ridge with a trough just to the north over the Northern Plains with another trough out to the west on Saturday afternoon. Along with this, shortwave trough makes its way over eastern CO by the late afternoon/evening hours. At the surface, this will lead to a surface low setting up in southeastern CO which gives the CWA a chance for precipitation starting in the beginning of the evening out in the western parts. Along with this, models are showing a good amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with the higher values being in the western parts of the CO counties. 0- 6km bulk shear values at or over 40 kts in the southwestern quadrant of the CWA during the late afternoon and evening hours. Also worth noting is that mid-level lapse rates in the late afternoon approach 9 degrees C/km in areas west of KS-25. With these convective parameters, it looks like the main possible threat should severe thunderstorms develop in the afternoon and evening would be large hail (possibly between 1 to 2 inches in diameter) though strong wind gusts and a possible brief tornado or two cannot be rules out for areas along and west of KS-27 with the far western parts of the CO counties seeing higher chances. As cloud cover has been clearing the last few hours, Cheyenne county of CO might see the best chance for a brief tornado in the CWA though there is still a low probability. Another threat to mention is the possibility for heavy rain which may cause flash flooding. Models show PWAT values close to 1 inch throughout the CWA as moisture will be brought in from the south with the placement of the surface low. Saturday's winds look to be southerly to south-westerly at around 10 to almost 20 kts with the southern portions seeing the higher side. Rest of the day temperatures look to range between the lower 60s and lower 70s. By Saturday night, the CWA sees a mostly westerly flow aloft as the shortwave makes its way through the upper air ridge. At the surface, the precipitation chances look to spread over the remainder of the CWA with the possible heavy rainfall being in areas along the CO border before midnight. Current 00Z-06Z QPF values appear to around 1 inch for these areas with the current HREF showing low probabilities of locally higher amounts (2 to 3 inches) in these areas with the outlying areas seeing QPF values up to 0.50 inches. After midnight, precipitation looks to transition to light rain over the CWA with greater chances out in the eastern portions. Overnight lows for Saturday look to range from the lower to middle 50s. On Sunday, the flow over the CWA transitions to more southwesterly as the upper air trough to the west moves southeastward pushing the ridge away from the CWA. Models depict another shortwave trough to pass through the flow aloft during the day and making it out of the CWA by the night hour. At the surface, foggy conditions expect to return to the CWA during the morning hours while precipitation chances look to continue in the CWA through the day into the night hours in the form of rain showers and non-severe thunderstorms as the surface low moves southeast. Current QPF values look to be around a few tenths in to possibly closer to an inch (particularly south of I-70) which may cause some flooding concerns in the southern portion of the CWA. Sunday's highs look to be near the 60 degree mark while overnight lows range from the middle 40s to lowers 50s. For Monday, the upper air trough tilts more positively and moves eastward placing the CWA within it. Closer to the surface, precipitation chances look to taper off from the north to the south during by the night time hours as the surface low system moves farther away from the CWA. Precipitation is expected to come in the form of light rain showers with some possible non-severe thunderstorms during afternoon and evening hours. QPF from this precipitation looks to be a few tenths at most at this time. High temperatures on Monday look to range between the upper 50s and the middle 60s. Overnight lows for Monday expect to be in the middle to lower 40s. .LONG TERM...(Tuesday through Saturday) Issued at 1235 PM MDT Sat May 29 2021 Tuesday...we'll be continuing a slight chance for afternoon showers and thunderstorms as there is enough moisture and support from a passing upper level trough. Dry conditions are expected during the night as the trough axis and moisture continue moving away from the area. High temperatures are expected to be in the mid 60s to around 70. Low temperatures fall into the mid 40s to low 50s. Wednesday...the large scale picture has a large upper ridge along the Continental Divide. A weather disturbance per 700-500mb relative humidity is forecast to move onto the Colorado Front Range by late afternoon then over the forecast area during the night. Dry weather is currently expected but we'll have to watch as some storms may survive the trip from the front range into the area during the evening/overnight hours. 850mb temperatures support high temperatures in the mid 70s to around 80. Low temperatures are expected to be in the low to mid 50s. Thursday...little change in the upper level pattern. A lack of appreciable moisture keeps the forecast dry for now. 850mb temperatures in the 19C to 25C range support high temperatures in the low to mid 80s. Low temperatures a few degrees higher compared to Wednesday night with mid 50s to around 60. Friday...the main storm track remains well north of the area with moisture supportive of showers and thunderstorms confined to the Colorado high country. 850mb temperatures warm another few degrees supporting high temperatures in the mid 80s to near 90. Low temperatures in the mid 50s to low 60s. Saturday...not much change from Friday with dry conditions expected and afternoon temperatures reaching the low 80s to near 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 457 PM MDT Sat May 29 2021 For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by 03z Sunday as showers and thunderstorms become more prevalent across the area. Ceilings will drop from OVC025 to below OVC010, while 5-6sm in showers expected initially, 2-3sm in TSRA will eventually prevail especially overnight in tandem with the ceilings below OVC010. Winds southeast 10-20kts becoming more east-southeast 10-15kts after 07z Sunday. For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower. Visibility in RA/TSRA will range from 3-6sm while ceilings will range from OVC030-060 thru 09z, then below OVC010. Winds southeast 10-15kts becoming easterly by 14z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...99 AVIATION...JN
Hazardous weather outlook, May 29, 2:11 PM MDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 211 PM MDT Sat May 29 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 211 PM MDT Sat May 29 2021 /311 PM CDT Sat May 29 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a tornado watch in effect for Cheyenne county in Colorado until 9 PM MDT on Saturday evening. There is a risk for severe thunderstorms this afternoon and early evening in northeast Colorado and along the Kansas and Colorado border area between 4 PM and 7 PM MDT. Hail up to 2 inches in diameter will be possible in Colorado, with up to 1 inch diameter hail possible further east to the Kansas and Colorado border area. Damaging wind gusts will also be possible. Finally, there is a low probability for a brief tornado in northeast Colorado this afternoon. Tonight, heavy rainfall and localized flash flooding will be possible primarily along the Colorado and Kansas border area west of Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of around 1 inch are expected, with localized amounts of 2 to 3 inches possible before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There is a marginal risk for excessive rainfall Sunday night as another round of rain moves through the area. However, severe storms are not expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. Please report any severe weather or flooded areas sighted to local dispatch.
In the hours before
Local storm report, May 29, 7:03 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 10 N STRATTON 39.45N 102.60W
05/29/2021 E1.00 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA. A LOT OF SMALL
HAIL, WITH SOME NICKEL TO QUARTER SIZE.
&&
JBHSpecial weather statement, May 29, 7:09 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Goodland KS 709 PM MDT Sat May 29 2021 COZ090-091-KSZ001-002-013-014-300145- Kit Carson County CO-Yuma County CO-Rawlins KS-Thomas KS-Sherman KS- Cheyenne KS- 709 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...CHEYENNE...NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845 PM CDT/... At 709 PM MDT/809 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from Bird City to 7 miles north of Stratton. Movement was east at 5 mph. Nickel size hail will be possible with these storms. Locations impacted include... Goodland, Burlington, St. Francis, Stratton, Brewster, Kanorado and Ruleton. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 46. Interstate 70 in Colorado between mile markers 412 and 434, and between mile markers 439 and 450. Highway 385 between mile markers 186 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3934 10118 3926 10276 3963 10277 3991 10137 TIME...MOT...LOC 0109Z 247DEG 5KT 3975 10153 3941 10263 JN
Local storm report, May 29, 7:17 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SEIBERT 39.30N 102.87W
05/29/2021 E1.75 INCH KIT CARSON CO LAW ENFORCEMENT
SHERIFF REPORTED HAIL RANGING FROM QUARTER
TO GOLF BALL NEAR SEIBERT. TIME ESTIMATED
FROM RADAR.
&&
KAKSpecial weather statement, May 29, 7:51 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM CDT Sat May 29 2021
KSZ002-014-300245-
Rawlins KS-Thomas KS-
851 PM CDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS AND SOUTHWESTERN
RAWLINS COUNTIES UNTIL 945 PM CDT...
At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of McDonald to 5 miles northwest
of Monument. Movement was east at 10 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Colby, Levant and Mingo.
This includes Interstate 70 in Kansas between mile markers 39 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3914 10084 3914 10125 3949 10139 3957 10139
3957 10141 3964 10141 3969 10109
TIME...MOT...LOC 0150Z 269DEG 8KT 3965 10135 3914 10108
MC/JNSpecial weather statement, May 29, 7:55 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Sat May 29 2021
COZ090-091-KSZ001-002-013-300300-
Kit Carson County CO-Yuma County CO-Rawlins KS-Sherman KS-
Cheyenne KS-
755 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHERN CHEYENNE...SOUTHWESTERN RAWLINS AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...
At 755 PM MDT/855 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Thurman to
8 miles south of Bird City. Movement was east at 10 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Goodland, St. Francis, Bonny Reservoir, Bird City, Joes, Hale and
Kirk.
This includes Highway 385 between mile markers 193 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10315 3957 10280 3985 10280 3974 10139
3935 10139 3938 10315
TIME...MOT...LOC 0155Z 280DEG 9KT 3958 10332 3963 10157
MC/JNLocal storm report, May 29, 8:05 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 8 S KIRK 39.51N 102.60W
05/29/2021 E1.50 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| May 29, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 25 min |
| May 29, 6:44 PM MDT | Flash Flood Warning | GLD | Kit Carson | 48 min |
| May 29, 6:51 PM MDT | Special Weather Statement | GLD | Cheyenne | 54 min |
| May 29, 7:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| May 29, 7:34 PM MDT | Areal Flood Warning | GLD | Kit Carson | 63 min |
| May 29, 7:55 PM MDT | Special Weather Statement | GLD | Kit Carson | 65 min |
| May 29, 8:51 PM MDT | Special Weather Statement | GLD | Yuma | 54 min |
| May 29, 9:03 PM MDT | Flash Flood Warning | GLD | Yuma | 28 min |
| May 30, 1:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.